Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 27, NWS Quad Cities, IA

April 7, 1998Lee County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 7, 1998, 4:28 PM CDT for Lee County, Iowa. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 7, 1998, 4:28 PM CDT (21:28 UTC)
Expired
Apr 7, 1998, 5:15 PM CDT
In force
47 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Lee County, IA

The radar

The Quad Cities radar (KDVN), 131 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 4:36 PM CDTHail 1.75Argyle, IA
Apr 7, 4:45 PM CDTTornado F0Montrose, IA
Apr 7, 5:00 PM CDTTornado F0Ft Madison, IA
Apr 7, 5:02 PM CDTTornado F0New Boston, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 2:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 072128 RRA
SVRMLI
IAC111-072215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
428 PM CDT TUE APR 7 1998

* SEVERE THUNDERSTORM WARNING FOR
  LEE COUNTY - SOUTHEASTERN IOWA

* UNTIL 515 PM CDT
 
* SOME LOCATIONS AFFECTED BY THIS STORM
  SUMMITVILLE                                AROUND 430 PM CDT
  CROTON                                     AROUND 435 PM CDT
  ARGYLE                                     AROUND 435 PM CDT
  NEW BOSTON                                 AROUND 445 PM CDT
  FT MADISON                                 AROUND 505 PM CDT

* AT 427 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17
  MILES SOUTHWEST OF FT MADISON OR 4 MILES SOUTH OF ARGYLE MOVING
  NORTHEAST AT 25 MPH.

THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LIT$TLE OR NO WARNING.

HENDRICKS
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 1:00 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Apr 7, 1:00 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
100 PM CDT TUE APR 7 1998

WATCH TO HIT STREETS SHORTLY FOR SRN PORTION OF DVN CWA. AIR MASS
CONTINUES TO DESTABILIZE AHEAD OF ADVANCING WARM FRONT. VORTICITY
MAXIMUM NR MCI TO ROTATE NEWRD... PROVIDING UPPER SUPPORT. MAIN THREAT
LARGE HAIL AS WET BULB ZERO HGT NR 7 KFT. VIL OF THE DAY PROBABLY IN 40
TO 45 AS TROP NR 35 KFT.

HENDRICKS

In the hours before

Special weather statement, Apr 7, 1:55 PM CDT, 2 hours 33 minutes before
IAZ063>065-067-068-076>078-087>089-098-099-ILZ015>018-024>026-
034-035-080300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
155 PM CDT TUE APR 7 1998

...TORNADO WATCH IN EFFECT FOR PORTIONS OF SOUTHEAST IOWA AND
NORTHWEST ILLINOIS UNTIL 8 PM CDT...

A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST IOWA AND NORTHWEST
ILLINOIS UNTIL 8 PM CDT... ROUGHLY ALONG AND SOUTH OF INTERSTATE
80. IOWA COUNTIES IN THE WATCH AREA INCLUDE CEDAR... MUSCATINE...
IOWA... SCOTT... JOHNSON... JEFFERSON... LOUISA... WASHINGTON...
DES MOINES... KEOKUK... VAN BUREN... HENRY AND LEE. ILLINOIS
COUNTIES IN THE WATCH AREA INCLUDE ROCK ISLAND... HENRY... MERCER...
BUREAU... PUTNAM... HENDERSON... MCDONOUGH... WARREN AND HANCOCK.

THE CITIES OF BURLINGTON... MACOMB... IOWA CITY AND THE QUAD CITIES
ARE INCLUDED IN THE WATCH AREA.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WARM FRONT IN
NORTHERN MISSOURI WITHIN THE NEXT FEW HOURS... THEN MOVE NORTHWARD
INTO SOUTHEAST IOWA AND NORTHWEST ILLINOIS BETWEEN 4 AND 8 PM CDT.
ISOLATED TORNADOES ARE POSSIBLE... BUT THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL.

STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR POSSIBLE WARNINGS.

HENDRICKS
Special weather statement, Apr 7, 1:55 PM CDT, 2 hours 33 minutes before
IAZ063>065-067-068-076>078-087>089-098-099-ILZ015>018-024>026-
034-035-080300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
155 PM CDT TUE APR 7 1998

...TORNADO WATCH IN EFFECT FOR PORTIONS OF SOUTHEAST IOWA AND
NORTHWEST ILLINOIS UNTIL 8 PM CDT...

A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST IOWA AND NORTHWEST
ILLINOIS UNTIL 8 PM CDT... ROUGHLY ALONG AND SOUTH OF INTERSTATE
80. IOWA COUNTIES IN THE WATCH AREA INCLUDE CEDAR... MUSCATINE...
IOWA... SCOTT... JOHNSON... JEFFERSON... LOUISA... WASHINGTON...
DES MOINES... KEOKUK... VAN BUREN... HENRY AND LEE. ILLINOIS
COUNTIES IN THE WATCH AREA INCLUDE ROCK ISLAND... HENRY... MERCER...
BUREAU... PUTNAM... HENDERSON... MCDONOUGH... WARREN AND HANCOCK.

THE CITIES OF BURLINGTON... MACOMB... IOWA CITY AND THE QUAD CITIES
ARE INCLUDED IN THE WATCH AREA.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WARM FRONT IN
NORTHERN MISSOURI WITHIN THE NEXT FEW HOURS... THEN MOVE NORTHWARD
INTO SOUTHEAST IOWA AND NORTHWEST ILLINOIS BETWEEN 4 AND 8 PM CDT.
ISOLATED TORNADOES ARE POSSIBLE... BUT THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL.

STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR POSSIBLE WARNINGS.

HENDRICKS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 4:30 PM CDTTornado WarningDVNLee35 min
Apr 7, 4:36 PM CDTSevere Thunderstorm WarningDVNVan Buren34 min
Apr 7, 5:05 PM CDTTornado WarningDVNLee35 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.